Mumsnet has not checked the qualifications, experience, or professional qualifications of anyone posting on Mumsnet Talk and cannot be held responsible for any advice given on the site. If you have any serious medical concerns, we would urge you to consult your GP.

reaction during chemo

(7 Posts)
FizzyWine Sat 02-Mar-13 09:01:19

Hi my uncle is currently having chemotherapy to treat his cancer, started off as bowel but has now spread to lymph nodes, liver and spine.

He is attached to a chemo drip once every three weeks, and then takes chemo tablets inbetween.

However the last couple of times he has been on the drip he has had a nasty reaction, throat tightening, struggling to breathe, severe pins and needles and feeling very twitchy. I was there with him yesterday and it was pretty scary for me so cant imagine how my uncle felt!

The nurses and doctors acted pretty quickly, stopping the chemo and giving him a drug to counteract the reaction.

Has anybody else experienced a reaction like this? My uncle has said he wants to stop having his treatment if he reacts like this everytime because its not worth it sad

IamtheZombie Sat 02-Mar-13 09:11:14

It sounds a bit like an allergic reaction to me. If this has happened a couple of times now perhaps your uncle should ask if they can give him something before the chemo to try and avoid the reaction.

I didn't have that sort of problem with my chemo, but I'm currently just over halfway through a year long course of Herceptin. An allergic reaction is a known possibility with Herceptin so I am given a large dose of intravenous Piriton immediately before each Herceptin infusion. I then nod off and sleep through the rest of the treatment.

FizzyWine Sat 02-Mar-13 09:20:35

Thank you Zombie. They gave my uncle piriton through his drip, along with a steroid which did indeed make him very sleepy.

The doctor said it is up to my uncles main doctor whether they will either give piriton first, reduce his chemo dose and give it over a longer period of time or to try another type of chemo.

He has 14 more sessions to have so hopefully the problem will be sorted out.

I hope your treatment goes well.

FizzyWine Sat 02-Mar-13 09:21:46

His blood pressure also went through the roof, to over 200 but the doctor said that was probably down to anxiety.

IamtheZombie Sat 02-Mar-13 09:37:15

OK. Well, hopefully your uncle's consultant oncologist will now review his regimen and make the necessary changes.

Best of luck.

Jollyb Sat 02-Mar-13 09:46:12

Hi there. One of the chemo drugs used for bowel cancer causes this type of reaction fairly commonly. It's not a true allergic reaction as such but it can be terrifying as it gives a sensation of tightness in the throat. If this has happened on several occasions I suspect your uncle's doctor may well consider a switch to a different chemo drug - though they may discuss giving it one final go at a reduced dose with a longer infusion time.

If your uncle didn't want to continue with this drug i'm sure the medical team would understand - there are alternative drugs that can be used for this type of cancer. Wishing him all the best.

2kidsintow Mon 24-Jun-13 21:09:40

My sister had this same reaction with her first dose of chemo. It scared her silly.
She assumed that they'd swap the drug for a different one, but as it was the best and most aggressive one for her form of breast cancer, they decided to persevere and just gave her a drug first to prevent the reaction each time.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now